Wyoming, 2024

Winter Storm in Wyoming, March 5 to 6, 2024

March 5 to 6, 2024 · NWS RIW · 3 events in 3 counties and zones

|The heaviest snow fell in Teton County. The top of the Jackson Hole Ski Resort received 22 inches of new snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Pacific moisture combined with a jet streak to bring a band of snow to northwestern Wyoming that brought heavy snow to Yellowstone Park and Teton County.|The heaviest snow fell in Teton County. The top of the Jackson Hole Ski Resort received 22 inches of new snow. Amounts in the Jackson Valley generally ranged from 6 to 12 inches. Up to 14 inches of new snow fell in Yellowstone Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 10:01 PM MST, 1 hour 59 minutes earlier. Its key messages:

  • A weather disturbance moving through the region Monday afternoon and evening provides a quick shot of light snow across the northwest-quarter of the state.
  • Snow rapidly increases across western Wyoming Tuesday morning as another rich plume of moisture moves in from the Pacific Ocean. The heaviest snow falls from 2 PM Tuesday until 2 AM Wednesday. Areas of central Wyoming will see westerly wind gusting 35 to 50 mph Tuesday.
  • Temperatures remain around or below normal through Friday before warming up for the weekend and early next week.
Area forecast discussion, Mar 4, 10:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1001 PM MST Mon Mar 4 2024

.KEY MESSAGES...

- A weather disturbance moving through the region Monday
  afternoon and evening provides a quick shot of light snow
  across the northwest-quarter of the state.

- Snow rapidly increases across western Wyoming Tuesday morning
  as another rich plume of moisture moves in from the Pacific
  Ocean. The heaviest snow falls from 2 PM Tuesday until 2 AM
  Wednesday. Areas of central Wyoming will see westerly wind
  gusting 35 to 50 mph Tuesday.

- Temperatures remain around or below normal through Friday
  before warming up for the weekend and early next week.

&&

.DISCUSSION...
Issued at 129 PM MST Mon Mar 4 2024

A compact shortwave is making its way through eastern Idaho and
western Wyoming early Monday afternoon. Light to moderate snow
will continue across the far west mountains and valleys until
the back edge of this wave reaches the region between 3 and 5
PM. A jet streak driving this wave east may provide enough
dynamic support in combination with 7.5-8C/km lapse rates to
generate scattered snow showers east of the Continental Divide
late this afternoon. Amounts with these showers would be minimal
at best and confidence in formation of these showers is not high.
Otherwise, conditions turn drier by mid-evening in the wake of
the shortwave. Southwest wind 15 to 30 mph persists overnight
across central Wyoming.

Attention quickly turns to the next winter storm set to begin
impacting the forecast area Tuesday morning as Pacific moisture
reaches the western mountains and valleys. The moisture steadily
increases through the day with a narrow plume of integrated water
vapor transport (IVT) taking aim on western Wyoming by
00Z/Wednesday. The jet lifts north across the forecast area by
afternoon placing northwest Wyoming in the favorable right entrance
region to aid snowfall production into the evening hours.
Snowfall intensity and coverage increases across western Wyoming
during the late morning and especially Tuesday afternoon given
the favorable dynamics, moisture, and 40kt 700mb west-southwest
wind to aid orographics. The IVT plume peaks over the region
between about 00Z and 09Z/Wednesday. Low-level specific
humidities approach 4g/kg during this time and 700-600mb layer
temperatures favor dendritic growth. Overall, these ingredients
lead to a better than 80 percent chance of winter storm snowfall
totals over the mountains and valleys of Teton County and
southwest Yellowstone National Park. Snowfall rates could
certainly reach 1 inch per hour between 2 PM Tuesday and 2 AM
Wednesday. Winter weather advisories have been added for Star
Valley, the nearby Salt River and Wyoming Ranges, west slope
Wind River Mountains, and the Absaroka Range. Winds in the
mountains will frequently gust 25 to 40 mph.

Areas east of the Continental Divide will be dry and seasonal
Tuesday ahead of the winter storm where west-southwest flow aloft
favors gusty wind in Central Wyoming. Gusts of 35 to around 50
mph occur over much of Natrona County and southeast Fremont
County Tuesday and Tuesday evening. A weak surface boundary
makes its way into northern portions of the Bighorn Basin and
Johnson County Tuesday evening. Northerly surface flow increases
behind this feature as moisture streams overhead from the west-
southwest. This combination leads to overrunning light snow
and accumulations in these areas, especially along the Cody
Foothills. There is a better than 70 percent chance that
snowfall does not exceed two inches, and will more likely be
confined to around one inch or less. This boundary may make its
way into the Wind River Basin late, but snow accumulations are
not anticipated. Natrona County has a better than 80 percent
chance that west-southwest wind keeps this feature from slipping
south to Casper. Therefore, warm and breezy conditions are in
store for Casper Tuesday night.

The western and northern snow decreases in coverage and
intensity Wednesday morning as the deepest moisture moves east,
the plume shifts slightly south from the highlighted areas, and
the jet-level support subsides. Nonetheless, mid-level moisture
will continue to generate orographic light snow in westerly
flow across the western mountains. Much of the heavier snow
associated with the advisories and warnings may end by 12Z if
not 15Z/Wednesday, but saw no real reason to cut-back highlights
given continuing light snow. Longwave trough from the Northern
Plains to the Desert Southwest keeps Wyoming in cooler, cyclonic
flow Thursday and Friday. Orographic light snow persists over
the northwest Thursday before conditions dry Friday. Warmer
temperatures arrive Saturday and Sunday as a transient ridge
crosses the state. Moisture does return to the western mountains
Sunday on the backside of this ridge. This trend continues for
areas along and west of the Continental Divide for Monday, while
eastern areas remain dry and breezy with above normal
temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1000 PM MST Mon Mar 4 2024

VFR conditions prevail through 12Z Tuesday at all terminals. Breezy
winds will persist at KCOD, KCPR, and KRIW with gusts around 20 to
occasionally 25 kts possible through much of the night, before
diminishing late in the night at KCOD and KRIW, while KCPR will see
gusty winds persist through the period. Winds increase at most
terminals Tuesday afternoon.

The next winter storm pushes into western WY Tuesday morning.
Greatest impacts will occur at KJAC, where steady snow is expected.
KJAC will see IFR conditions by 14Z to 16Z Tuesday. IFR to LIFR
conditions will persist through the rest of the period. There is a
40% chance that conditions will be at or below airport minimums
during much of that time, as snow will be moderate to heavy at times
Tuesday and into Tuesday night. Snow showers are also possible at
KPNA (60% chance) and KBPI (30% chance) Tuesday morning through the
early afternoon. KCOD then has increasing chances (up to 60%) of
snow showers late in the period as the wave starts to track
eastward.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 5 AM Tuesday to 11 AM MST Wednesday
for WYZ001-012-013.

Winter Weather Advisory from 5 AM Tuesday to 11 AM MST
Wednesday for WYZ002-014-023-024.

&&

DISCUSSION...CNJ
AVIATION...Hensley
Hazardous weather outlook, Mar 4, 2:04 PM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
204 PM MST Mon Mar 4 2024

WYZ001>020-022>030-051400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
204 PM MST Mon Mar 4 2024

...Winter Storm Warnings and Advisories Posted for Much of
Northwest Wyoming Tuesday through Wednesday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Periods of light snow continue across western Wyoming through the
afternoon before winding down. Southwest winds gusting 25 to 40
mph across central Wyoming.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Tuesday Night...Moderate to heavy snow falls in the
western mountains and valleys, especially during the afternoon
through early morning hours. West-southwest wind 25 to 35 mph with
gusts around 50 mph for central Wyoming.

Wednesday...Snow gradually decreasing in coverage and intensity
during the morning hours. West-southwest wind slowly decreasing in
central Wyoming through the day.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall totals to the
National Weather Service in Riverton each morning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
March 5, 12:00 AM MST to March 6, 6:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Up to 14 inches of new snow fell in Yellowstone Park.

Winter Storm, Teton & Gros Ventre Mountains

When
March 5, 12:00 AM MST to March 6, 6:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. The highest amount was 22 inches at the top of the Jackson Hole Ski Resort.

Winter Storm, Jackson Hole

When
March 5, 3:00 AM MST to March 6, 6:00 AM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Amounts of new snow in the Jackson Valley generally ranged from 6 to 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168066, 1168067, 1168068.